Kansas, 2005Tornado in Kansas, April 21, 2005
April 21, 2005 · NWS SGF · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 2:51 PM CST, 28 minutes earlier.
Area forecast discussion, Apr 21, 2:51 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT THU APR 21 2005
.DISCUSSION...
INITIAL BAND OF CONVECTION MOVING THROUGH SOUTHWEST AND SOUTH
CENTRAL MO IS LIKELY TO BE ONLY THE FIRST WAVE...AS NEW CONVECTION
IS ATTEMPTING TO FIRE ALONG COLD FRONT FROM FAR NE KANSAS INTO NE
OKLAHOMA. WILL KEEP SEVERE THUNDERSTORM CHANCES GOING THROUGH THE
EVENING AS COLD FRONT MOVES INTO UNSTABLE ATMOSPHERE. ETABUFR
SOUNDING IN FAR SE KANSAS SHOWS MLCAPES OF AROUND 2500 J/KG BY 00Z.
LARGE AREA OF THIS CAPE EXISTS IN THE -10 C TO -30 C LAYER...SO
THINK LARGE HAIL IS LIKELY. WIND PROFILES ARE NEARLY UNIDIRECTIONAL
AND RELATIVELY WEAK...SO TORNADIC THREAT IS LOW EXCEPT FOR THE
NORTHERNMOST COUNTIES IN CENTRAL MO NEAR THE WARM FRONT WHERE A
TORNADO WATCH IS IN EFFECT UNTIL 11 PM. UP UNTIL 345 PM...CONVECTION
NEAR THIS BOUNDARY HAS BEEN CONFINED TO AREAS JUST NORTH OF THE CWA
HOWEVER.
BAND OF CONVECTION NEAR THE COLD FRONT WILL SWEEP RAPIDLY THROUGH
THE CWA TONIGHT. CHILLY CANADIAN AIRMASS WILL THEN BUILD RAPIDLY
INTO THE REGION ON FRIDAY ON STRONG NORTHWEST WINDS. VERY TIGHT
SURFACE PRESSURE GRADIENT WILL CREATE WINDS LIKELY REACHING 20 TO 30
MPH TOMORROW AFTERNOON WITH HIGHER GUSTS POSSIBLE.
NEXT CONCERN IS WITH POTENTIAL FROST/LIGHT FREEZE. SATURDAY MORNING
WILL LIKELY SEE MID 30S IN SOME SPOTS...HOWEVER WIND SPEEDS WILL
LIKELY STAY UP ENOUGH TO PRECLUDE WIDESPREAD FROST. SATURDAY NIGHT
AND SUNDAY MORNING ARE ANOTHER STORY...WITH CLEAR SKIES AND WINDS
DROPPING OFF. LOW TO MID 30S ARE LIKELY...AND SOME TRADITIONALLY
COLDER SPOTS COULD DROP JUST BELOW FREEZING. A FROST ADVISORY WILL
LIKELY BE NEEDED.
EXTENDED FORECAST HAS LOW CONFIDENCE LEVEL WITH MULTIPLE SHORTWAVES
MOVING THROUGH. HAVE FOLLOWED HPC GUIDANCE FAIRLY CLOSELY AFTER
TUESDAY.
BROWNING
&&
.AVIATION...
FOR THE 18Z TAFS...CUMULUS FIELD SHOULD CONTINUE TO BLOSSOM THIS
AFTERNOON WITH SCT TO OCCASIONALLY BKN DECK AROUND FL030. POCKET OF
STRATUS/STRATOCUMULUS OVER NORTHERN OKLAHOMA WILL MOVE INTO THE JLN
AREA FOR A COUPLE HOURS EARLY THIS AFTERNOON AND BKN-OVC CIGS NEAR
FL030 POSSIBLE. KEPT JLN TAF VFR BUT POTENTIAL DOES EXIST FOR SOME
BORDERLINE MVFR CIGS EARLY THIS AFTERNOON.
PERIOD OF THUNDERSTORMS LIKELY AT THE TERMINALS THIS EVENING AS THE
FRONT/DRYLINE MARCH ACROSS THE AREA. POTENTIAL DOES EXIST FOR LARGE
HAIL AND DAMAGING WINDS AT THE TERMINALS THIS EVENING...HOWEVER KEPT
HAIL/WIND OUT OF THIS TAF ISSUANCE PENDING MORE DEFINITE
TIMING/INTENSITY OF THUNDERSTORMS.
GUSTY NORTHWEST WINDS WILL DEVELOP FRIDAY MORNING WITH GUSTS TO 25KT
POSSIBLE BY THE END OF THIS TAF CYCLE. ROBUST COLD AIR STRATOCUMULUS
DECK SHOULD BLOSSOM FRIDAY MORNING ONCE THE SUN BREAKS OUT.
IZZI
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.
WFO SGF
Hazardous weather outlook, Apr 21, 12:00 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 21 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU APR 21 2005
...SEVERE STORMS LIKELY LATE THIS AFTERNOON AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SCATTERED SEVERE THUNDERSTORMS WITH:
HAIL TO THE SIZE OF BASEBALLS.
DAMAGING WINDS IN EXCESS OF 60 MPH.
VERY HEAVY RAINFALL AND LOCALIZED FLOODING.
AN ISOLATED TORNADO OR TWO.
AREAS AFFECTED AND TIMING:
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH
LARGE HAIL THE PRIMARY THREAT.
MORE SIGNIFICANT SEVERE THUNDERSTORMS ARE THEN FORECAST TO DEVELOP
OVER EASTERN KANSAS LATE THIS AFTERNOON...MOVING INTO WESTERN
PORTIONS OF THE OUTLOOK AREA BETWEEN 5 PM AND 9 PM. STRONG TO
SEVERE THUNDERSTORMS WILL THEN MOVE EASTWARD ACROSS THE REMAINDER
OF THE OUTLOOK AREA THIS EVENING INTO THE OVERNIGHT HOURS.
THE HIGHEST RISK FOR SUPERCELLS WITH VERY LARGE HAIL AND AN
ISOLATED TORNADO EXISTS WEST OF AN OSCEOLA TO CASSVILLE LINE
BETWEEN 5 PM AND 10 PM THIS EVENING.
DISCUSSION:
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A WEAK
DISTURBANCE MOVES ACROSS THE AREA. WINDS ALOFT WILL INITIALLY NOT
BE STRONG ENOUGH TO SUPPORT SUPERCELLS...HOWEVER ISOLATED STORMS
COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER.
OF GREATER CONCERN WILL BE THE THUNDERSTORMS FORECAST TO MOVE INTO
WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. BY THEN...WINDS
ALOFT WILL LIKELY HAVE INCREASED SUBSTANTIALLY AND WILL SUPPORT
SUPERCELLS WITH VERY LARGE AND POTENTIALLY DAMAGING HAIL...IN
ADDITION TO DAMAGING WINDS. THERE IS ALSO SOME POTENTIAL FOR AN
ISOLATED TORNADO OR TWO OVER WESTERN PORTIONS OF THE OUTLOOK AREA
THIS EVENING.
THUNDERSTORMS ARE THEN FORECAST TO MOVE ACROSS THE REMAINDER OF
THE OUTLOOK AREA LATE THIS EVENING AND INTO THE OVERNIGHT HOURS.
THE SEVERITY OF THE THUNDERSTORMS WILL LIKELY DIMINISH SOME AFTER
9 OR 10 PM...HOWEVER SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO AROUND 1 INCH IN DIAMETER WILL
REMAIN POSSIBLE THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
MUCH COLDER AIR WILL WORK INTO THE MISSOURI OZARKS AND
SOUTHEAST KANSAS FRIDAY NIGHT AND SATURDAY NIGHT. TEMPERATURES
ARE EXPECTED TO DROP INTO THE MID TO UPPER 30S FRIDAY NIGHT...THEN
INTO THE LOW TO MIDDLE 30S SATURDAY NIGHT. WHILE NORTHWEST WINDS
WILL LIKELY PREVENT FROST FROM FORMING FRIDAY NIGHT...DIMINISHING
WINDS AND CLEAR SKIES ON SATURDAY NIGHT WILL LIKELY RESULT IN
WIDESPREAD FROST.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND
TUESDAY...THEN AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS THIS AFTERNOON...AND
WILL LIKELY BE NEEDED THIS EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BROWNING/IZZIIn the hours before
Local storm report, Apr 21, 2:00 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT THU APR 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL NEOSHO 36.87N 94.37W
04/21/2005 0.75 INCH NEWTON MO PUBLIC
DIME HAIL REPORTED BY PUBLIC AT HH AND HIGHWAY 59
LDSpecial weather statement, Apr 21, 2:11 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT THU APR 21 2005
MOZ089-094-212115-
DADE-LAWRENCE-
311 PM CDT THU APR 21 2005
...SIGNIFICANT WEATHER ADVISORY FOR DADE AND LAWRENCE COUNTIES UNTIL
415 PM CDT...
AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOLDEN CITY TO 6
MILES NORTHEAST OF SARCOXIE...OR ALONG A LINE EXTENDING FROM 25 MILES
NORTHWEST OF MOUNT VERNON TO 14 MILES WEST OF MOUNT VERNON...AND
MOVING NORTHEAST AT 20 MPH.
THESE STORMS WILL BE...
NEAR LOCKWOOD BY 330 PM CDT.
NEAR MILLER BY 340 PM CDT.
NEAR GREENFIELD BY 350 PM CDT.
NEAR EVERTON BY 405 PM CDT.
PENNY SIZE HAIL...AND WINDS UP TO 60 MPH ARE EXPECTED WITH THESE
STORMS.
SAW
Special weather statement, Apr 21, 2:17 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT THU APR 21 2005
MOZ093-094-102-212115-
BARRY-LAWRENCE-NEWTON-
317 PM CDT THU APR 21 2005
...SIGNIFICANT WEATHER ADVISORY FOR BARRY...LAWRENCE AND NEWTON
COUNTIES UNTIL 415 PM CDT...
AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF FAIRVIEW...OR 12 MILES WEST
OF MONETT...AND MOVING NORTHEAST AT 25 MPH.
THIS STORM WILL BE...
NEAR PIERCE CITY BY 335 PM CDT.
NEAR MONETT BY 340 PM CDT.
NEAR VERONA BY 400 PM CDT.
NEAR AURORA BY 410 PM CDT.
5 MILES NORTHWEST OF MARIONVILLE BY 415 PM CDT.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
SAW
Special weather statement, Apr 21, 2:32 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT THU APR 21 2005
MOZ055-058-066>069-220400-
BENTON MO-CAMDEN MO-HICKORY MO-MORGAN MO-ST. CLAIR MO-
VERNON MO-
THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF SEVERE
THUNDERSTORM WATCH 177 AND HAS ISSUED TORNADO WATCH 178 UNTIL
11 PM CDT FOR THE FOLLOWING AREAS
IN KANSAS THE NEW WATCH INCLUDES 1 COUNTY
IN SOUTHEAST KANSAS
BOURBON
IN MISSOURI THE NEW WATCH INCLUDES 6 COUNTIES
IN CENTRAL MISSOURI
BENTON CAMDEN HICKORY
MORGAN ST. CLAIR
IN SOUTHWEST MISSOURI
VERNON
THIS INCLUDES THE CITIES OF...HERMITAGE...CROSS TIMBERS...
OSAGE BEACH...CAMDENTON...NEVADA...APPLETON CITY...OSCEOLA...
VERSAILLES...STOVER...FORT SCOTT...WARSAW AND COLE CAMP.
KSZ097-101-MOZ057>058-070>071-077>083-088>098-101>106
-220000-
CHEROKEE KS-CRAWFORD KS-BARRY MO-BARTON MO-CEDAR MO-
CHRISTIAN MO-DADE MO-DALLAS MO-DENT MO-DOUGLAS MO-
GREENE MO-HOWELL MO-JASPER MO-LACLEDE MO-LAWRENCE MO-
MCDONALD MO-MARIES MO-MILLER MO-NEWTON MO-OREGON MO-
OZARK MO-PHELPS MO-POLK MO-PULASKI MO-SHANNON MO-
STONE MO-TANEY MO-TEXAS MO-WEBSTER MO-WRIGHT MO-
SEVERE THUNDERSTORM WATCH NUMBER 177 REMAINS VALID UNTIL 7 PM CDT
FOR THE FOLLOWING AREAS
IN KANSAS THIS WATCH INCLUDES 2 COUNTIES
IN SOUTHEAST KANSAS
CHEROKEE CRAWFORD
IN MISSOURI THIS WATCH INCLUDES 28 COUNTIES
IN CENTRAL MISSOURI
MARIES MILLER PHELPS
PULASKI
IN SOUTH CENTRAL MISSOURI
DENT HOWELL OREGON
SHANNON TEXAS
IN SOUTHWEST MISSOURI
BARRY BARTON CEDAR
CHRISTIAN DADE DALLAS
DOUGLAS GREENE JASPER
LACLEDE LAWRENCE MCDONALD
NEWTON OZARK POLK
STONE TANEY WEBSTER
WRIGHT
THIS INCLUDES THE CITIES OF...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...NIXA...OZARK...BOLIVAR...
KIMBERLING CITY...CRANE...ROLLA...NEOSHO...FORT LEONARD WOOD...
DIXON...WINONA...EMINENCE...LEBANON...BELLE...VIENNA...MONETT...
CASSVILLE...BAXTER SPRINGS...COLUMBUS...GALENA...SALEM...AVA...
AURORA...MOUNT VERNON...MARIONVILLE...THAYER...ALTON...
GREENFIELD...LOCKWOOD...WEST PLAINS...WILLOW SPRINGS...HOUSTON...
LICKING...BUFFALO...JOPLIN...CARTHAGE...LAMAR...GAINESVILLE...
THEODOSIA...PITTSBURG...ANDERSON...PINEVILLE...SPRINGFIELD...
REPUBLIC...ELDON...LAKE OZARK...EL DORADO SPRINGS...STOCKTON...
BRANSON AND FORSYTH.
IZZI
Local storm report, Apr 21, 2:43 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT THU APR 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 9 E COLUMBUS 37.17N 94.67W
04/21/2005 CHEROKEE KS EMERGENCY MNGR
POWERLINES AND POWR POLES BLOWN DOWN.
0232 PM HAIL PROSPERITY 37.13N 94.43W
04/21/2005 1.00 INCH JASPER MO PUBLIC
IZZISpecial weather statement, Apr 21, 3:02 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT THU APR 21 2005
MOZ105-212200-
OZARK-
402 PM CDT THU APR 21 2005
...SIGNIFICANT WEATHER ADVISORY FOR OZARK COUNTY UNTIL 500 PM CDT...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM AT THE INTERSECTION OF THE TANEY AND OZARK
COUNTY BORDER AT THE ARKANSAS STATE LINE...OR ABOUT 15 MILES
SOUTHEAST OF BRANSON...AND MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...AS IT TRACKS ACROSS
AREAS SOUTH OF HIGHWAY 160 IN SOUTHERN OZARK COUNTY.
RUNNELS
Tornado, Crawford
- When
- April 21, 3:19 PM CST
- Where
- Crawford County, 7 mi NW of Mc Cune
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.417, -95.100
Crawford County Emergency Management observed a tornado briefly touch down in western Crawford County. A National Weather Service storm survey indicated that several trees were downed from tornadic winds.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 21, 2005$215,000 · F3 · 8 events
- High Wind in Alaska, April 21 to 22, 2005$100,000 · 78 kt wind · 2 events
- Tornado and Hail in Kansas, April 21, 2005$50,000 · F0 · 14 events
- Tornadoes and Hail in Oklahoma, April 21, 2005$20,000 · F0 · 22 events
- Damaging Wind in Alabama, April 21, 2005$17,000 · 52 kt wind · 1 event
- Hail in Missouri, April 21, 20051.75 in hail · 8 events
- Hail and Damaging Wind in Tennessee, April 21 to 22, 2005$10,000 · 50 kt wind · 8 events
- Tornadoes and Hail in Kansas, April 21, 2005F0 · 7 events
- Hail in Missouri, April 21, 20051.75 in hail · 7 events
- Tornado and Hail in Texas, April 21, 2005F0 · 7 events
- Hail and Damaging Winds in Kansas, April 21, 20052 in hail · 6 events
- Hail and Damaging Wind in Alabama, April 21, 20051.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447302.